Arkansas, 2024

Flood in Arkansas, December 30 to 31, 2024

December 30 to 31, 2024 · NWS LZK · 1 event in 1 county or zone

Heavy rain led to river flooding on the Black River at Pocahontas in late December.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain led to river flooding on the Black River at Pocahontas in late December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 30, 5:57 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 30, 5:57 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
557 AM CST Mon Dec 30 2024

...New AVIATION...

.SHORT TERM...
(Today through Tuesday Night)
Issued at 411 AM CST Mon Dec 30 2024

Areas of low clouds/dense fog have contd to slowly expand over
central and southern AR overnight. Based on obs trends, added a few
more counties to the ongoing Dense Fog Advisory. Still appears that
north AR wl avoid the lowest vsbys this mrng.

On the mrng wx map, sfc low pressure was centered over far western
KS. This sys is progged to race to the east thru tngt, thanks to a
progressive quasi-zonal flow pattern in place. As a result, south/
southwest winds wl incrs later today acrs the FA, allowing the fog
and low clouds to eventually dissipate. This wl allow aftn highs to
top out in the upper 50s to the upper 60s.

The aforementioned sfc low will pass to the north of AR late today
and tngt. The main axis of lift/moisture is expected to stay north
of the FA as well, although some patchy light rain/drizzle may occur
over far northern AR. Opted to keep PoPs below thresholds (<20%) due
to low confidence attm.

An assocd CDFNT wl sweep thru the state tngt, with winds shifting to
the west and northwest. Cooler and drier air will follow the FROPA,
bringing temps down closer to normal for late Dec. Highs Tue aftn wl
range fm the mid 40s to the mid 50s. Lows Tue ngt are expected to
fall into the mid 20s to the mid 30s.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 411 AM CST Mon Dec 30 2024

Guidance continues to support dry conditions through Friday as the
area of surface high pressure that moved into the region behind
Monday's strong cold front remains dominate. The upper flow will be
from the west to northwest through Friday with air of Pacific origin
over the region.

This set up will support temperatures very close to climatological
averages with highs in the mid 40s to mid 50s. Lows will be close to
the freezing mark each morning across central Arkansas with readings
generally remaining above freezing south and below freezing in the
north.

As the aforementioned area of high pressure. Guidance also remains
consistent in drying a dry cold front through the region on Friday
with slides off to the east, winds will briefly turn to the south
resulting in just a slight chance of showers Thursday evening along
the Arkansas/Louisiana border. Guidance also remains consistent in
driving another cold front through the region on Friday. This
boundary will not produce any precipitation but will provide a
reinforcing shot of slightly cooler and drier air to the state.

Meanwhile, an upper trough will be making its way into the Pacific
NW by Saturday morning. Lee side surface cyclogenesis is expected in
response with a noticeable increase in moisture. As the atmosphere
moistens up, precipitation chances will increase in the developing
warm air advection pattern. Saturday does appear dry at this point
but as the system passes through Sunday, widespread precipitation
chances return for late Saturday night and Sunday.

It appears at this time that temperatures will be slowly rising
Saturday night and into Sunday with most guidance now indicating
just liquid precipitation. Can not rule out some brief winter
weather over the far NE corner of the CWA but any accumulation will
be minimal, if there is any at all. ECMWF has really warmed up
versus the past few runs and is now in good agreement with its GFS
counterpart.

Precipitation appears to wrap up before another shot of cooler air
arrives and another brief changeover to some winter weather can not
be excluded over the north with little if any impacts.

&&

.AVIATION...
(12Z TAFS)
Issued at 550 AM CST Mon Dec 30 2024

Widespread low clouds/dense fog will persist acrs central and
southern AR thru the mid mrng hrs, resulting in contd IFR/LIFR
conds. A few locations wl see brief VLIFR conds early as well.
South/southwest winds wl incrs later this mrng, allowing VFR conds
to return. A CDFNT wl move acrs the FA tngt, with winds shifting
to the SW, then WNW late. North AR wl see VFR conds thru much of
the PD, with some MVFR ceilings returning late in the PD.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM CST this morning for ARZ024-
031>034-039-042>047-052>057-062>069-121>123-130-137-138-140-141-
223-230-237-238-240-241-340-341.

&&

SHORT TERM...44
LONG TERM....56
AVIATION...44
Hazardous weather outlook, Dec 30, 4:26 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
426 AM CST Mon Dec 30 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-311100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
426 AM CST Mon Dec 30 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Widespread dense fog will continue to reduce visibilities this
morning over a large part of central and southern Arkansas.
Motorists are urged to use caution and allow extra time to reach
your destination. Conditions will improve later this morning.

South and southwest winds at 15 to 25 mph will be common later
today, with higher gusts possible. Boaters are urged to use
caution if planning to be out on any of the area lakes today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Randolph

When
December 30, 7:30 AM CST to December 31, 11:59 PM CST
Where
Randolph County, 0.35 mi S of Pocahontas to 0.41 mi S of Pocahontas
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.255, -90.971

River flooding occurred on the Black River at Pocahontas in late December and continued into early January; however, the crest at this site took place on December 31st at 0115. The river at this site remained in minor flood stage for the duration of the river flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228397.